Alert archive / Virginia / Red Flag Warnings in 2011

Red Flag Warning 2, NWS Wakefield, VA

February 18, 20119 counties in North Carolina; 35 counties in Virginia; 4 counties in Maryland

NWS Wakefield, VA issued this red flag warning at Feb 18, 2011, 2:57 PM EST for 9 counties in North Carolina; 35 counties in Virginia; 4 counties in Maryland. It took effect at Feb 19, 2011, 9:00 AM EST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2011, 2:57 PM EST (19:57 UTC)
In effect from
Feb 19, 2011, 9:00 AM EST
Expired
Feb 19, 2011, 9:00 PM EST
In force
12 hr
Issued by
NWS Wakefield, VA
All 48 counties

Dorchester County, MD, Somerset County, MD, Wicomico County, MD, Worcester County, MD, Bertie County, NC, Camden County, NC, Chowan County, NC, Currituck County, NC, Gates County, NC, Hertford County, NC, Northampton County, NC, Pasquotank County, NC, Perquimans County, NC, Accomack County, VA, Amelia County, VA, Brunswick County, VA, Caroline County, VA, Charles City County, VA, City of Chesapeake, VA, City of Emporia, VA, City of Hopewell, VA, City of Petersburg, VA, City of Virginia Beach, VA, City of Williamsburg, VA, Cumberland County, VA, Dinwiddie County, VA, Fluvanna County, VA, Gloucester County, VA, Goochland County, VA, Greensville County, VA, James City County, VA, Lancaster County, VA, Lunenburg County, VA, Mathews County, VA, Mecklenburg County, VA, Middlesex County, VA, New Kent County, VA, Northampton County, VA, Northumberland County, VA, Nottoway County, VA, Powhatan County, VA, Prince Edward County, VA, Prince George County, VA, Richmond County, VA, Southampton County, VA, Surry County, VA, Sussex County, VA, Westmoreland County, VA

The radar

The Norfolk radar (KAKQ), 24 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 12:51 PM ESTNON-TSTM WND DMGJamestown, VATREE BLOWN DOWN ACROSS COLONIAL PARKWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WWUS81 KAKQ 181957
RFWAKQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EST FRI FEB 18 2011

NCZ012>017-030>032-102-190400-
/O.UPG.KAKQ.FW.A.0002.110219T1400Z-110220T0200Z/
/O.NEW.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
257 PM EST FRI FEB 18 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 20 TO 25 MPH WITH GUSTS BETWEEN 30 AND 40 MPH.

* HUMIDITY: DROPPING TO AROUND 15 PERCENT INLAND...NEAR 20 PERCENT
  NEAR THE NORTHERN OUTER BANKS.

* TEMPERATURES: IN THE MID 60S.

* FUEL MOISTURE: LESS THAN 10 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE
  RAPID SPREAD OF WILDFIRES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VAZ048-049-060>098-190400-
/O.UPG.KAKQ.FW.A.0002.110219T1400Z-110220T0200Z/
/O.NEW.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
257 PM EST FRI FEB 18 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 45 MPH. 

* HUMIDITY: DROPPING TO 10 TO 15 PERCENT INLAND...AND 15 TO 20 
  PERCENT NEAR THE CHESAPEAKE BAY AND THE ATLANTIC COAST. 

* TEMPERATURES: FROM AROUND 60 FROM LOUISA EAST TO THE NORTHERN 
  NECK...TO THE MIDDLE 60S OVER SOUTHERN VIRGINIA. 

* FUEL MOISTURE: LESS THAN 7 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MDZ021>025-VAZ099-100-190400-
/O.UPG.KAKQ.FW.A.0002.110219T1400Z-110220T0200Z/
/O.NEW.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
257 PM EST FRI FEB 18 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 25 TO 35 MPH. GUSTS UP TO 50 MPH.

* HUMIDITY: DROPPING TO BETWEEN 15 AND 25 PERCENT.

* TEMPERATURES: MAINLY IN THE MID TO UPPER 50S.

* FUEL MOISTURE: LESS THAN 7 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

44
3 follow-up statements
734 
WWUS81 KAKQ 190224
RFWAKQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
924 PM EST FRI FEB 18 2011

NCZ012>017-030>032-102-191030-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
924 PM EST FRI FEB 18 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 20 TO 25 MPH WITH GUSTS BETWEEN 30 AND 40 MPH.

* HUMIDITY: DROPPING TO AROUND 15 PERCENT INLAND...NEAR 20 
  PERCENT NEAR THE NORTHERN OUTER BANKS. 

* TEMPERATURES: IN THE MID 60S.

* FUEL MOISTURE: LESS THAN 10 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VAZ048-049-060>098-191030-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
924 PM EST FRI FEB 18 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 45 MPH.

* HUMIDITY: DROPPING TO 10 TO 15 PERCENT INLAND...AND 15 TO 20 
  PERCENT NEAR THE CHESAPEAKE BAY AND THE ATLANTIC COAST. 

* TEMPERATURES: FROM AROUND 60 FROM LOUISA EAST TO THE NORTHERN 
  NECK...TO THE MIDDLE 60S OVER SOUTHERN VIRGINIA. 

* FUEL MOISTURE: LESS THAN 7 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MDZ021>025-VAZ099-100-191030-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
924 PM EST FRI FEB 18 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY. 

* TIMING: FROM MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WINDS: NORTHWEST 25 TO 35 MPH. GUSTS UP TO 50 MPH.

* HUMIDITY: DROPPING TO BETWEEN 15 AND 25 PERCENT.

* TEMPERATURES: MAINLY IN THE MID TO UPPER 50S.

* FUEL MOISTURE: LESS THAN 7 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WAMSLEY
996 
WWUS81 KAKQ 190911
RFWAKQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 AM EST SAT FEB 19 2011

NCZ012>017-030>032-102-200200-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
411 AM EST SAT FEB 19 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING. 

* TIMING: FROM MID MORNING THROUGH THIS EVENING.

* WINDS: NORTHWEST 20 TO 25 MPH WITH GUSTS BETWEEN 30 AND 40 MPH.

* HUMIDITY: DROPPING TO AROUND 15 PERCENT INLAND...NEAR 20 
  PERCENT NEAR THE NORTHERN OUTER BANKS. 

* TEMPERATURES: IN THE MID 60S.

* FUEL MOISTURE: LESS THAN 10 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VAZ048-049-060>098-200200-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
411 AM EST SAT FEB 19 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING. 

* TIMING: FROM MID MORNING THROUGH THIS EVENING.

* WINDS: NORTHWEST 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 45 MPH.

* HUMIDITY: DROPPING TO 8 TO 13 PERCENT INLAND...AND 15 TO 20
  PERCENT NEAR THE CHESAPEAKE BAY AND THE ATLANTIC COAST.

* TEMPERATURES: FROM AROUND 60 FROM LOUISA EAST TO THE NORTHERN 
  NECK...TO THE MIDDLE 60S OVER SOUTHERN VIRGINIA. 

* FUEL MOISTURE: LESS THAN 7 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MDZ021>025-VAZ099-100-200200-
/O.CON.KAKQ.FW.W.0002.110219T1400Z-110220T0200Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
411 AM EST SAT FEB 19 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING. 

* TIMING: FROM MID MORNING THROUGH THIS EVENING.

* WINDS: NORTHWEST 25 TO 35 MPH. GUSTS UP TO 50 MPH.

* HUMIDITY: DROPPING TO BETWEEN 15 AND 25 PERCENT.

* TEMPERATURES: MAINLY IN THE MID TO UPPER 50S.

* FUEL MOISTURE: LESS THAN 8 PERCENT.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
666 
WWUS81 KAKQ 200208
RFWAKQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
908 PM EST SAT FEB 19 2011


MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-200315-
/O.EXP.KAKQ.FW.W.0002.000000T0000Z-110220T0200Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
908 PM EST SAT FEB 19 2011

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE COMBINATION OF THE WARM TEMPERATURES...LOW RELATIVE HUMIDITY
AND STRONG GUSTY WINDS THAT PRODUCED THE CONDITIONS CONDUCIVE FOR
THE RAPID SPREADING OF FIRES ARE GRADUALLY DIMINISHING TONIGHT.
WHILE THE RELATIVE HUMIDITIES ARE STILL LOW...THEY ARE GRADUALLY
RISING AND SHOULD CONTINUE TO CLIMB THROUGH THE NIGHT. THE WINDS
HAVE BEGUN TO DIMINISH SOME AS WELL...BUT ARE STILL GUSTING AROUND
25 TO 35 MPH. BUT THESE WINDS WILL ALSO CONTINUE TO DECREASE
THROUGH THE EVENING AND OVERNIGHT HOURS AS THE AREA OF HIGH
PRESSURE TO THE WEST BUILDS INTO THE MID ATLANTIC STATES.
THEREFORE AT THIS TIME THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this red flag warning went out at Feb 18, 1:23 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 18, 1:23 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EST FRI FEB 18 2011

.SYNOPSIS...
A DRY COLD FRONT APPROACHES FROM THE WEST TODAY...BRINGING UNSEASONABLE
WARMTH TO THE REGION. THE FRONT CROSSES THE AREA TONIGHT...WITH HIGH
PRESSURE BUILDING OVER THE MID ATLANTIC STATES SATURDAY AFTERNOON INTO
SUNDAY MORNING. THE HIGH MOVES OFF THE COAST LATE SUNDAY INTO MONDAY...AS
LOW PRESSURE APPROACHES FROM THE WEST. A BACKDOOR COLD FRONT IS EXPECTED
TO DROP THROUGH THE REGION LATE MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN QSTN THIS AFTRN: WILL ANY RECORD HIGH TMPS BE TIED OR BROKEN?
RIC IS ABT THE ONLY PLACE THAT HAS A SHOT AT THE RCRD. 11 AM OBS
ALRDY SHOW TMPS APPRCHG 70 HOWEVER SAT LOOP / SFC OBS SHWNG XTNSE
COVERAGE OF HIGH/MID LVL CLDNS MOVG ACROSS THE RGN. 12Z DATA SPRTS
MAX TMPS MAINLY IN THE M70S W OF BAY....70-75 ALONG THE COAST. WUD
NOT BE SURPRISED FOR SOME AWOS STNS TO COME IN WITH U70S. OTW...MAIN
CHANGE TO GRIDS WAS TO CALL SKIES PT SUNNY. W-SW WNDS GNRLY 10-20 MPH.
SEE CLI SECTION BLO FOR RCRD HIGH TMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
DRY CDFNTL PASSAGE TONIGHT AS ANY MSTR DSPTS AS IT CROSSES THE
MTS. WILL CALL IT PTLY CLOUDY THIS EVENING/MAINLY MID-HIGH CLOUDS
THEN CLRG AND TURNING COOLER. LOWS IN THE 40S.

SAT WILL BE THE CRITICAL FIRE WEATHER ISSUE DAY...SEE FIRE WX
SECTION FOR DETAILS. SYNOPTIC PATTERN OF SFC LOW DEEPENING OFF
THE CANADIAN MARITIMES AND STRG HIGH PRESSURE BUILDING IN FROM THE
WNW BRINGS A STRONG PRESSURE GRADIENT W/ GUSTY WINDS AND VERY DRY
AIR. AS IS TYPICAL...THE STRNGST CAA NOT PROGGED UNTIL LATE
AFTN...ALLOWS FOR STILL ABV NRML TMPS ABLE TO RISE INTO THE 60S W
OF THE BAY...50S ALONG THE ERN SHORE.

CONTD DRY AND COOLER WX SAT NITE AND SUN AS CANADIAN HIGH PRS MOVES
OVRHD SAT NITE THEN OFFSHORE SUN. LOWS SAT NITE U20-L30S. SUN STARTS
OUT SUNNY...WITH INCRG DRNG THE AFTN. HIGHS IN THE 50S...UPR 40S
ERN SHORE.

MON..TWEAKED HIGHS MON UP OVER SRN/CNTRL ZONES AS GFS/ECMWF IN
GOOD AGREEMENT THAT DEEPER MSTR AND MAIN SFC BNDRY TRACKS OVER
NRN/MD ALLOWING FOR FAIRLY WARM CONDS TO THE SOUTH. HAVE BUMPED
TEMPS TO AROUND 70 ALONG/S OF THE VA/NC BORDER...WITH 50S OVER THE
NRN TIER OF CNTYS. IF TRENDS CONTINUE...IT COULD EVEN BE A BIT
WARMER THAN THIS. WILL KEEP LOW CHC -RA OVER THE FAR NORTH AND
SCHC INTO MUCH OF CNTRL VA FOR NOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS AND 12Z ECMWF FOR THE
EXTENDED PERIOD. THE FRONTAL BNDRY WILL SINK S ACRS THE AREA MON
NGT THRU TUE MRNG...WITH LO PRES TRACKING EWRD ALNG THE BNDRY AND
OFF THE CST. CHC OF SHOWERS ALL LOCATIONS MON NGT INTO TUE
MRNG...WITH CHC OF SHOWERS LINGERING OVR E/SE CNTIES THRU TUE
MRNG BEFORE SYSTEM EXITS FARTHER OFF THE CST. DRY WX RETURNS FOR
TUE NGT THRU THU...AS HI PRES BLDS DOWN OVR THE REGION...THEN
SLIDES OFF THE MID ATLC/SE CST ON THU.

MIN TEMPS WILL RANGE FM THE UPR 30S TO UPR 40S MON MRNG...IN THE
MID 30S TO LWR 40S TUE MRNG...AND IN THE MID 20S TO LWR 30S WED AND
THU MORNGS. MAX TEMPS WILL RANGE IN THE MID 40S TO MID 50S
TUE...IN THE MID 40S TO LWR 50S WED...AND IN THE UPR 40S TO UPR
50S THU.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PERSIST FM THIS AFTN INTO ERLY MON. A DRY
COLD FRNT CROSSES THE AREA THIS AFTN/EVENG...WITH HIGH PRES
BLDNG OVR THE REGION AND OFF THE COAST SAT INTO ERLY MON. WSW WNDS
GENERALLY 10 KT WITH GUSTS TO 20 KT EXPECTED INTO ERLY THIS EVENG.
BUT...VRY STRNG NW WNDS WILL OCCUR ALL TAF SITES DURING SAT WITH
SUSTAINED SPEEDS BETWEEN 15 AND 23 KT...AND GUSTS UP TO ARND 35
KT...ESPLY OVR NRN/NE AREAS (SBY). LWR CIGS AND VSBYS FM POSSIBLE
SHRAS MON NGT THRU TUE MORNG...AS COMBINATION OF LO PRES MOVNG
ALNG A SINKING COLD FRNT AFFECTS THE REGION. VFR CONDITIONS RETURN
TUE AFTN THRU WED...AS HI PRES BLDS IN FM THE NNW.

&&

.MARINE...
A DRY COLD FRONT WILL PUSH EASTWARD TOWARD THE MARINE AREA TODAY
THEN PASS THROUGH TONIGHT. WINDS WILL BE OUT OF THE SW TODAY BEFORE
SHIFTING TO THE WNW AND INCREASING LATE TONIGHT. A TIGHTENING PRESSURE
GRADIENT AHEAD OF THE FRONT WILL ALLOW FOR WINDS AROUND 15KT OVER
THE CHESAPEAKE BAY/CURRITUCK SOUND...AND 15 TO 20 KTS OVER THE
COASTAL WATERS. MIXING OVER THE WATERS WILL BE LIMITED TODAY...SO
NOT ANTICIPATING WIDESPREAD GUSTS AOA SCA LEVELS. HOWEVER...MAY NEED
TO RE-EVALUATE LATER TODAY IF THE GRADIENT IS STRONGER THAN
EXPECTED. WINDS WILL STEADILY INCREASE BEHIND THE FRONTAL PASSAGE
TONIGHT AND WILL LIKELY REACH GALE FORCE SAT MORN OVER THE
NORTHERN COASTAL WATERS...LASTING INTO SAT EVENING. THE REMAINDER OF
THE MARINE AREA WILL SEE STRONG SCA CONDITIONS INTO SAT NIGHT.
HIGH PRESSURE BUILDS OVER THE AREA ON SUNDAY...THEN SLIDES OFF THE SE
COAST SUNDAY NIGHT INTO MONDAY. ANOTHER FRONTAL BOUNDARY WILL APPROACH
AND DROP INTO POSSIBLY THE NRN WATERS BY LATE MON. THIS BOUNDARY
WILL THEN SINK SOUTH ACROSS THE AREA TUES MORNING...WITH LOW PRESSURE
TRACKING EASTWARD ALONG THE BOUNDARY AND OFF THE COAST. SW WINDS ON MON...
WILL SHIFT TO THE NW AND N FOR TUESDAY. SCA CONDITIONS ARE AGAIN
POSSIBLE ON TUESDAY.

&&

.FIRE WEATHER...
AFTR COORD WITH NC OFFICES...HAVE ISSUED RFW/FIRE WX WATCH FOR SAT
ACROSS ALL FA. MAY NEED TO UPGRADE THIS TO RED FLAG WRNG THIS AFTRN.

TODAY...UNSEASONABLY WARM W/ HIGHS WELL INTO THE 70S OVER MOST
AREAS BUT NOT EXCESSIVELY DRY. USING MIXED LAYER DEW PT TECHNIQUE
(WHICH TAKES MIXING OF THE LOWEST 1 KM OF THE ATMOSPHERE INTO ACCOUNT)
YIELDS DEW PTS MAINLY IN 45-50 DEGREE RANGE THIS AFTN...WHICH ONLY
LEADS TO MIN RH VALUES 35-40% OVER MOST AREAS. NO STATEMENT ISSUED.

SAT...PATTERN IS SUPPORTIVE OF A CRITICAL FIRE WX DAY E OF THE
MTNS. MIXED LAYER DEW PTS DROPPING ONTO THE HIGH SINGLE DIGITS OR
LWR TEENS OVER MOST AREAS BY 18Z...ALONG WITH TEMPS REMAINING IN
THE MID-UPR 50S ERN SHORE...TO THE 60S ELSEWHERE. MIN RH VALUES
DOWN TO AROUND 10% ALONG/W OF I-95 CORRIDOR...AND 15-20% AT THE
COAST ARE SIMILAR TO SOME OF THE EXTREME CASES OF RECENT PAST
(I.E FEB 2008...ALSO A LA NINA SEASON). STRONG WNW FLOW EXPECTED...
GUSTS TO 30-40 MPH ALL OF VA...AND EVEN HIGHER OVER ERN SHORE/NRN
NECK/GUSTS TO 45 MPH...ALTHOUGH RH VALUES NOT QUITE AS LOW (CLOSER
TO 15-20% DUE TO COOLER TEMPS).

&&

.CLIMATE...
FYI...

RECORD TEMPS TODAY FRI 2/18:

RIC 77/1976 (REC HIGH MIN 58/1976)
ORF 81/1976 (REC HIGH MIN 60/1891)
SBY 75/1976

NUMBER OF DAYS WITH HIGHS OF 70 F OR HIGHER DURING DEC-FEB:

          AVG (ALL)..AVG/EL NINO...AVG/LA NINA....MOST (SEASON)
RICHMOND...4.4 DAYS...2.8 DAYS......6.3 DAYS....13 DAYS (1975/76)
NORFOLK....6.0 DAYS...4.0 DAYS......8.1 DAYS....22 DAYS (1889/90)
SALISBURY..1.6 DAYS...0.9 DAYS......2.7 DAYS.....9 DAYS (1929/30)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR MDZ021>025.
NC...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NCZ012>017-030>032-102.
VA...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR VAZ048-049-060>100.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM SATURDAY TO 7 AM EST SUNDAY FOR
     ANZ633-654-656-658.
     SMALL CRAFT ADVISORY FROM 4 AM TO 9 AM EST SATURDAY FOR ANZ650-
     652.
     GALE WARNING FROM 9 AM SATURDAY TO 7 AM EST SUNDAY FOR ANZ650-
     652.
     SMALL CRAFT ADVISORY FROM 4 AM SATURDAY TO 7 AM EST SUNDAY FOR
     ANZ630>632.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/MPR
SHORT TERM...LKB
LONG TERM...TMG
AVIATION...TMG
MARINE...JDM/CY
FIRE WEATHER...AKQ
CLIMATE...AKQ
Hazardous weather outlook, Feb 18, 1:12 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EST FRI FEB 18 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-191815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
112 PM EST FRI FEB 18 2011

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-654-656-658-191815-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
112 PM EST FRI FEB 18 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-191815-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
112 PM EST FRI FEB 18 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST SATURDAY...
...GALE WARNING IN EFFECT FROM 9 AM SATURDAY TO 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-191815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
112 PM EST FRI FEB 18 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:44 AM ESTFire Weather WatchAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more11 hr
Feb 18, 1:14 PM ESTGale WarningAKQ45 hr
Feb 18, 1:14 PM ESTSmall Craft AdvisoryAKQ5 days
Feb 18, 3:34 PM ESTWind AdvisoryAKQAccomack, Caroline, Gloucester, Lancaster, Mathews, Middlesex and 4 more27 hr

Nearby

Red Flag Warnings in Virginia, 2011Red Flag Warnings in North Carolina, 2011Red Flag Warnings in Maryland, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.